Q: What effects does Tylenol/acetaminophen have on someone with Alpha-1? I know taking any medication is hard on your liver, but is there any clinical data available proving or disapproving more damage by Tylenol than other pain relievers (Advil, Aleve)?
A: Acetaminophen (Tylenol) taken as an overdose can hurt anyone’s liver. However, if it is taken in normal doses, according to instructions, it is not harmful to the normal liver and is acceptable for people with Alpha-1 (ZZ or SZ) or An Alpha-1 Carrier is a person who has one normal ATT gene (M) and one defective AAT gene (usually S or Z). It does NOT mean you cannot get sick. (MZ) to take occasionally. In studies with animals with Alpha-1 liver disease, the class of drugs called non-steroidal anti-inflammatory drugs (NSAIDS), which includes ibuprofen, Advil, Aleve, Motrin, and others, was harmful to the Alpha-1 liver. There appears to be a special sensitivity to damage in the Alpha-1 liver from this type of drug. It may cause more of the bad alpha-1 protein to build up in the liver, at least in an animal with Alpha-1. No such studies have ever been done in humans, and they never will be – since it would be unwise and unethical to give an Alpha-1 patient a drug which might hurt them, to see how much harm it would do. These drugs are also harmful to the normal liver in overdose, just as acetaminophen is. Based on this information, I tend to recommend that Alpha-1 patients take acetaminophen (Tylenol) products for occasional pains and fever and avoid the ibuprofen class of drugs. However, not all authorities agree with this. It is important to read labels — because acetaminophen (Tylenol) and ibuprofen (or other NSAIDS) are ingredients in many combination over-the-counter products, and people can mistakenly take them, or overdose unintentionally if they aren’t careful.Jeffrey H. Teckman, MD – Alpha-1 Liver Disease Q&A – Alpha-1 Foundation